Alert archive / Texas / Tornado Warnings in 2014
Tornado Warning 15, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jul 16, 2014, 9:01 PM CDT for Oldham County, Potter County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2014, 9:01 PM CDT (02:01 UTC)
- Expired
- Jul 16, 2014, 9:16 PM CDT
- In force
- 15 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Oldham County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 51 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WFUS54 KAMA 170201 TORAMA TXC359-375-170245- /O.NEW.KAMA.TO.W.0015.140717T0201Z-140717T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 901 PM CDT WED JUL 16 2014 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS... NORTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 945 PM CDT * AT 856 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE STORM WAS LOCATED 5 MILES NORTHEAST OF BOYS RANCH...OR 24 MILES SOUTHWEST OF DUMAS. DOPPLER RADAR SHOWED THIS SEVERE STORM MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THIS DANGEROUS STORM INCLUDE... VALLEY DE ORO... BOYS RANCH... PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3562 10226 3562 10187 3542 10192 3547 10228 TIME...MOT...LOC 0201Z 275DEG 20KT 3555 10214 $$ SIMPSON
1 follow-up statement
454 WWUS54 KAMA 170216 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 916 PM CDT WED JUL 16 2014 TXC359-375-170226- /O.CAN.KAMA.TO.W.0015.000000T0000Z-140717T0245Z/ OLDHAM TX-POTTER TX- 916 PM CDT WED JUL 16 2014 ...THE TORNADO WARNING FOR NORTHWESTERN POTTER AND NORTHEASTERN OLDHAM COUNTIES IS CANCELLED... THE CIRCULATION WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES AN IMMEDIATE TORNADO THREAT. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THIS AREA FOR STRONG WINDS AND LARGE HAIL. LAT...LON 3562 10226 3562 10187 3542 10192 3547 10228 TIME...MOT...LOC 0216Z 275DEG 20KT 3554 10204 $$ SIMPSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 16, 7:02 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 16, 7:02 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED JUL 16 2014
.AVIATION...00Z TAFS
ACTIVE TAF PERIOD IS EXPECTED. THUNDERSTORMS WILL AFFECT ALL THREE
SITES THIS EVENING AND STRONG WIND GUSTS ARE VERY POSSIBLE. LOW
CLOUDS WILL FOLLOW THE THUNDERSTORMS OVER THE SECOND HALF OF THE
NIGHT AND THESE LOW CLOUDS WILL LIKELY LINGER THROUGH A GOOD PART OF
THE DAY THURSDAY.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT WED JUL 16 2014/
UPDATE...
TEXT PRODUCTS UPDATED FOR WATCH VALID UNTIL 9 PM.
PREV DISCUSSION... /ISSUED 312 PM CDT WED JUL 16 2014/
SHORT TERM...
THROUGH TONIGHT: FOR OUR FORECAST THOUGHTS THROUGH 12 AM, SEE OUR
EARLIER AFTERNOON AFD. THE MCS WILL LIKELY MOVE OUT OF OUR FORECAST
AREA BY 2 AM. OUR BIGGEST UNCERTAINTY IS HOW MUCH REDEVELOPMENT WILL
OCCUR IN ITS WAKE. THESE WELL ORGANIZED CONVECTIVE COMPLEXES TEND TO
HAVE A STABILIZING EFFECT UPSTREAM. HOWEVER, WITH THE SHORTWAVE
TROUGH STILL SO FAR BACK TO OUR NORTHWEST, HEIGHT FALLS WITH THE
APPROACHING TROUGH WILL INHIBIT ANY VEERING WITH THE LOW-LEVEL JET.
FURTHERMORE, THESE FACTORS AND ISENTROPIC ASCENT ALONG THE FRONT
COULD OFFSET THE STABILIZING EFFECT OF THE MCS SO THAT SHOWERS AND
STORMS MAY CONTINUE TO REDEVELOP OVERNIGHT. IF THIS INDEED OCCURS,
NO SEVERE WEATHER IS EXPECTED, BUT HEAVY RAIN WILL EXACERBATE THE
PREVIOUS HEAVY RAINS THAT FALL WITH THE MCS THIS EVENING. LOCATIONS
WITHIN 50 MILES ON EITHER SIDE OF A LINE FROM BOISE CITY TO SHAMROCK
WILL BE MOST FAVORED FOR HEAVY RAIN.
JACKSON
LONG TERM...
THE REMNANTS OF OVERNIGHT CONVECTION WILL POSSIBLY STILL BE OVER THE
EASTERN TEXAS AND OKLAHOMA PANHANDLE THURSDAY MORNING. THE MAIN
HAZARD WILL BE HEAVY RAIN LEADING TO FLASH FLOODING. THESE STORMS
AND ASSOCIATED CLOUDINESS WILL KEEP TEMPERATURES ACROSS THE AREA IN
THE 70S WITH A FEW SPOTS ACROSS THE NORTHEASTERN TEXAS PANHANDLE
THAT MAY STAY IN THE UPPER 60S.
CHANGE WILL BE IN THE FORECAST FRIDAY AS A STRONG RIDGE BUILDS TO
DOMINATE THE WEATHER PATTERN WELL INTO NEXT WEEK. OVERALL THE
PANHANDLES SHOULD REMAIN DRY HOWEVER THERE WILL BE A COUPLE OF
WINDOWS FOR RAIN CHANCES TO SNEAK INTO THE PANHANDLES. THIS FIRST
WINDOW WILL BE SATURDAY NIGHT INTO SUNDAY ACROSS THE OKLAHOMA
PANHANDLE AND EASTERN OKLAHOMA PANHANDLE WHILE THE RIDGE AXIS SHIFTS
WESTWARD. HAVE INTRODUCED LOW POPS SUNDAY AND SUNDAY NIGHT TO
ACCOUNT FOR THIS CHANCE. THE NEXT WINDOW WILL BE TUESDAY AS A VORT
MAX ROTATES AROUND THE PERIPHERY OF THE RIDGE. THE AREA WHICH COULD
GET SOME RAIN WITH THIS WINDOW IS THE EASTERN TEXAS PANHANDLE. HAVE
LEFT POPS OUT FOR THIS TIMEFRAME AS MEDIUM RANGE MODELS DISAGREE ON
TIMING AND POTENTIAL CHANCES NEXT WEEK. HIGHS WHILE UNDER THE RIDGE
WILL BE IN THE 80S AND 90S. WITH DEW POINTS IN THE 50S AND 60S, IT
COULD FEEL A BIT MUGGY.
14
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
09/06Hazardous weather outlook, Jul 16, 9:01 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 901 PM CDT WED JUL 16 2014 OKZ001>003-TXZ001>020-171100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 901 PM CDT WED JUL 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PANHANDLES WITH SEVERE WEATHER POSSIBLE...MAINLY THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE HAIL UP TO 2 INCHES...WITH AN ISOLATED TORNADO ALSO POSSIBLE. HEAVY RAINFALL LEADING TO FLASH FLOODING IS ANTICIPATED THIS EVENING AND ESPECIALLY OVERNIGHT AS 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL POSSIBLY BE ONGOING THURSDAY MORNING WITH POTENTIALLY HEAVY RAINFALL LEADING TO FLASH FLOODING POSSIBLE. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE PANHANDLES SATURDAY NIGHT AND ACROSS THE EASTERN OKLAHOMA SUNDAY AND SUNDAY NIGHT...BUT STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION FOR SEVERE WEATHER THROUGH LATE THIS EVENING AND TONIGHT FOR FLASH FLOODING. SCHNEIDER
In the hours before
Special weather statement, Jul 16, 6:46 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT WED JUL 16 2014
OKZ001-TXZ001-170030-
CIMARRON OK-DALLAM TX-
646 PM CDT WED JUL 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND WESTERN
CIMARRON COUNTIES UNTIL 730 PM CDT...
AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN
CIMARRON AND NORTHWESTERN DALLAM COUNTIES FROM NEW MEXICO. THESE
STORMS WERE LOCATED ALONG A LINE FROM 3 MILES NORTHEAST OF KENTON TO
7 MILES EAST OF CLAYTON...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WHEELESS... KENTON... FELT...
BLACK MESA PARK... TEXLINE...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3700 10258 3618 10264 3631 10305 3650 10305
3651 10301 3700 10301 3700 10300 3701 10275
TIME...MOT...LOC 2345Z 269DEG 11KT 3692 10291 3648 10305
LINDLEYLocal storm report, Jul 16, 7:02 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 10 W GRUVER 36.27N 101.59W
07/16/2014 E1.00 INCH HANSFORD TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1400599
14Local storm report, Jul 16, 7:21 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL STRATFORD 36.34N 102.07W
07/16/2014 E1.50 INCH SHERMAN TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400600
14Local storm report, Jul 16, 7:26 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 3 S STRATFORD 36.29N 102.07W
07/16/2014 SHERMAN TX TRAINED SPOTTER
POWER LINES DOWN ON HIGHWAY 287
&&
EVENT NUMBER AMA1400601
14Special weather statement, Jul 16, 7:37 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 737 PM CDT WED JUL 16 2014 OKZ001-170115- CIMARRON OK- 737 PM CDT WED JUL 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 815 PM CDT... AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF BLACK MESA PARK TO 8 MILES SOUTHEAST OF BOISE CITY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... BOISE CITY... KEYES... GRIGGS... FELT... BLACK MESA PARK... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3698 10207 3651 10206 3651 10282 3700 10300 TIME...MOT...LOC 0037Z 269DEG 9KT 3696 10274 3664 10242 LINDLEY
Special weather statement, Jul 16, 8:34 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 834 PM CDT WED JUL 16 2014 TXZ006-007-011-012-016-170215- DEAF SMITH TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX- 834 PM CDT WED JUL 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...EASTERN OLDHAM...SOUTHWESTERN MOORE...SOUTHEASTERN HARTLEY AND NORTHERN DEAF SMITH COUNTIES UNTIL 915 PM CDT... AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HARTLEY TO 3 MILES NORTHWEST OF ADRIAN...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... VEGA... BOYS RANCH... ADRIAN... CHANNING... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 16 AND 44. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3568 10197 3493 10250 3528 10281 3587 10241 TIME...MOT...LOC 0133Z 316DEG 28KT 3578 10234 3529 10267 SIMPSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:00 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 60 min |
| Jul 16, 7:04 PM CDT | Tornado Warning | AMA | Sherman | 26 min |
| Jul 16, 7:29 PM CDT | Tornado Warning | AMA | Dallam, Sherman | 46 min |
| Jul 16, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Hutchinson, Moore, Sherman | 66 min |
| Jul 16, 8:09 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley, Moore, Sherman | 3 hr |
| Jul 16, 8:27 PM CDT | Tornado Warning | AMA | Hartley, Moore | 48 min |
| Jul 16, 8:34 PM CDT | Special Weather Statement | AMA | Oldham | 41 min |
| Jul 16, 8:47 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 73 min |
| Jul 16, 9:27 PM CDT | Special Weather Statement | AMA | Hutchinson, Potter | 48 min |
| Jul 16, 9:33 PM CDT | Areal Flood Advisory | AMA | Carson, Gray, Hutchinson, Roberts | 3 hr |
| Jul 16, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 92 min |
| Jul 16, 9:45 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jul 16, 10:19 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 4 hr |
| Jul 16, 10:27 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 34 min |
| Jul 16, 10:35 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham | 4 hr |
| Jul 16, 10:40 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley, Gray, Hemphill, Lipscomb, Ochiltree and 2 more | 3 hr |
| Jul 16, 10:55 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Donley, Gray | 3 hr |
| Jul 16, 11:48 PM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
| Jul 17, 3:16 AM CDT | Areal Flood Advisory | AMA | Randall | 3 hr |
Nearby
Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.